Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 20, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 13, 2020, 3:13 PM EST. It took effect at Feb 13, 2020, 6:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2020, 3:13 PM EST (20:13 UTC)
- In effect from
- Feb 13, 2020, 6:00 PM EST
- Expired
- Feb 14, 2020, 5:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
566 WHUS71 KBUF 132013 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 313 PM EST Thu Feb 13 2020 LOZ042-043-140415- /O.NEW.KBUF.SC.Y.0020.200213T2300Z-200214T1000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 313 PM EST Thu Feb 13 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 knots with waves of 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...Until 5 AM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
3 follow-up statements
959 WHUS71 KBUF 140253 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 953 PM EST Thu Feb 13 2020 LOZ042-043-141000- /O.CON.KBUF.SC.Y.0020.000000T0000Z-200214T1000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 953 PM EST Thu Feb 13 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...Until 5 AM EST Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
556 WHUS71 KBUF 140822 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 322 AM EST Fri Feb 14 2020 LOZ042-043-141000- /O.CON.KBUF.SC.Y.0020.000000T0000Z-200214T1000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 322 AM EST Fri Feb 14 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING... * WHAT...Northwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...Until 5 AM EST early this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
627 WHUS71 KBUF 141006 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 506 AM EST Fri Feb 14 2020 LOZ042-043-141115- /O.EXP.KBUF.SC.Y.0020.000000T0000Z-200214T1000Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 506 AM EST Fri Feb 14 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves will continue to subside this morning. $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 13, 3:08 PM EST, 5 minutes earlier.
Area forecast discussion, Feb 13, 3:08 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
308 PM EST Thu Feb 13 2020
.SYNOPSIS...
An approaching upper level disturbance will continue to produce
waves of light snow across the region. A arctic cold front will then
cross the area early this evening, producing another round of
widespread snow showers, with lake enhanced snow developing
southeast of the lakes. Some limited lake effect snow will continue
through Friday southeast of the lakes, and temperatures will turn
much colder. The cold will be brief, with temperatures returning to
average by Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
Waves of light snow continue across the region due to approaching
mid level trough and lift from strong 200+ kt jet from the Ohio
Valley to Atlantic Canada. Snow is transient enough to keep daytime
accums less than an inch most areas.
Meanwhile, attention is on arctic cold front that is slowly settling
toward Lake Erie and Lake Ontario and St. Lawrence River. Pretty
striking how unassuming this arctic boundary is thus far. Though
temps are steadily falling into the single digits above zero a few
hours in its wake (which will certainly add a chill to the air here
considering temps are still in the lower 30s most areas this aftn),
there is not a strong band of snow along the boundary and winds are
only gusting to 15-20 kts behind the boundary. Front has just pushed
through Toronto, Ontario (YYZ) and expect it into the Buffalo Metro
and Niagara Frontier as well as northern parts of the North Country
over the next few hours, then it should clear the Southern Tier and
Finger Lakes late this evening.
Still expect large scale ascent and resulting coverage of snow to
increase ahead of the approaching mid level trough, and surface
convergence will increase somewhat along the advancing arctic front.
Following the front, a general area of convergence will continue
over the eastern Great Lakes, and the rapidly cooling airmass,
especially below 3kft per upstream 12z soundings, will support
increasing lake effect snow showers. The snow into early evening
will reach its peak in coverage early on, before slowly fading and
giving way to a more pure northwest flow lake effect snow overnight.
Still could be a few bursts of moderate snow as the front moves
through, but light flow in the boundary layer will likely limit low
level convergence and result in a low risk of any true snow squalls
as could occur with stronger arctic frontal passages.
Despite the very cold airmass with 925mb/3kft temps dropping to -18c
or so overnight, rapid drying in the mid levels and a short
northwest fetch will limit accumulation potential tonight. Two areas
will need to be watched though; the Chautauqua Ridge on into
northwest PA and also a swath from eastern Monroe county into Wayne
county. Both of these areas will see an uptick in low-level
convergence behind the front which will lead to brief increase in
lake effect.
For the Chautauqua Ridge, convergence peaks out from 23z-05z, but
moisture to even H85 quickly departs after this. Snow rates may
exceed 0.5 inch/hour for a few hours this evening, but only expect 2-
4 inches of total accums tonight, so will not issue an advisory. If
connection off Lake Huron was more in play then could see higher
snowfall totals, but looks like this stays southwest of here or only
impacts far western Chautauqua county. For the area southeast of
Lake Ontario, pretty similar setup, though convergence persists a
little longer (02z-09z) and moisture to H85 persists through late
tonight. Isold totals tonight could reach 5 inches as there may be a
few hours where up to 1 inch per hour may occur. Attm though, too
minimal area will be impacted by more than 4 inches to issue an
advisory. Will mention snowfall for both areas in the Hazardous
Weather Outlook. Elsewhere tonight, once the front moves
through and steadier snow subsides overnight, expect light snow
showers and flurries downwind of the lakes and over the higher
terrain. Lack of low-level convergence though will limit accums
to mainly 1 inch or less.
Temps late tonight will bottom out in the single digits above zero
where clouds and snow occurs, while the North Country with less
cross lake flow will see partial clearing late. Temps there will
fall off into at least the mid single digits below zero. That along
with some wind of 5-10 mph will result in wind chill readings
dropping to around 20 below. Could see temps even slightly lower
than this with still enough wind, so with coordination from BTV and
ALY, have issued wind chill advisory late tonight into Friday
morning for the North Country.
The rest of Friday will feature more off and on snow showers, though
very dry air dropping below inversion of 3kft will make them less
frequent in the afternoon, even downwind of the lakes. Friday will
be one of the coldest day of our late fall and winter season thus
far with highs only into the single digits above zero in the North
Country and mainly in the lower teens elsewhere. Wind chill readings
will stay below zero all day in the North Country. Thankfully winds
will be pretty light with gusts staying below 15 mph all areas.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night surface high pressure will cross our region, with winds
backing through the night. Stubborn lingering lake effect snow east
of both lakes will lift northward, brushing the shoreline with minor
snow accumulations. With this surface high pushing through slightly
faster, and arctic airmass not as cold, overnight lows will still
dip into the single digits for most places, and below zero east of
Lake Ontario. Rising dewpoints through the night and eventual
southerly flow will limit strong radiational cooling.
Saturday any snow flurries northeast of the lakes will dissipate
over southern Canada early in the morning. The southwesterly flow
behind the surface high, and approaching upstream trough of low
pressure will allow for air temperatures to recover back to near the
freezing mark under a good deal of sunshine.
The upstream moisture starved trough will near our region late
Saturday night and Sunday. Even through there will be ample low
level lift on the nose of a 50 knot LLJ, the best chances for light
snow ahead of this moisture starved trough will be northeast and
then east of the lakes where weak lake enhancement will occur. A
little rain may mix in within this activity during the day Sunday,
with coverage area becoming spotty. Ahead of this trough there will
be a brief uptick in winds to the northeast and east of the
Lakes...with winds gusting to 40 mph as the surface pressure
gradient tightens. This trough will pass through our region Sunday
night, with the better forcing across northern areas with stronger
cold air advection. A slight uptick in precipitation is likely,
especially east of Lake Ontario under better forcing. Precipitation
Sunday night will return to mainly in the form of snow.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday surface high pressure will cross our region, providing a quiet
start to the work-week. Temperatures will increase to near the
freezing mark east of Lake Ontario, and mid to upper 30s across WNY.
The next storm will approach our region Monday night. This will
likely spread snow into areas south of Lake Ontario during the
overnight. This low will move northeastward, passing by to our west
across the western Great Lakes sometime Tuesday and Tuesday night.
Snow will go over to rain quickly by Tuesday afternoon from
southwest to northeast for our entire forecast area, as deep
southwesterly flow brings much warmer air into the region. Rain will
then change back to snow either Tuesday night or Wednesday morning
as main upper trough axis and associated strong surface cold front
plow across the region; with upslope snows across the higher terrain
and northwest flow lake effect ramping up following the frontal
passage. Another aspect that will have to be monitored with this
system will be the potential for strong winds Tuesday and/or Tuesday
night as there often times is with deepening low pressure systems
that pass by just to our west.
Temperatures will solidly climb above normal for Tuesday, with most
areas getting into the 40s. This will be followed by below normal
temperatures for mid week behind the cold front.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Late this afternoon a cold front will settle across the region,
returning light snow and lowering visibilities with vsby mainly
dropping to IFR. Behind this front lake effect snow will continue to
the south and southeast of the Lakes tonight into Friday...with
widespread IFR flight conditions within the snow. Otherwise,
conditions will improve to MVFR or even lower VFR late tonight
through Friday.
Outlook...
Friday night...VFR, with local IFR possible in lake effect snow
showers southeast of the lakes.
Saturday...Mainly VFR. Possible LLWS Saturday night.
Sunday...VFR to MVFR in scattered snow showers.
Monday...Mainly VFR.
Monday night...MVFR with the likelihood for mixed precipitation.
Tuesday...MVFR with the likelihood of rain.
Wednesday...MVFR with scattered snow showers.
&&
.MARINE...
Weak low pressure will move off the southern New England coast this
evening. An arctic cold front will then cross the eastern Great
Lakes late this afternoon and evening. Northwest winds will increase
somewhat in the wake of the cold front with choppy conditions
developing on both lakes, with marginal Small Craft Advisory
conditions expected on Lake Ontario tonight as far east as Sodus
Bay. Otherwise, winds and waves will remain below Small Craft
Advisory criteria. High pressure will then build into the eastern
Great Lakes Friday, with diminishing winds and waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM to 10 AM EST Friday for NYZ007-
008.
MARINE...Small Craft Advisory until 5 AM EST Friday for LOZ042-043.
&&
SYNOPSIS...Hitchcock/JLA
NEAR TERM...Hitchcock/JLA
SHORT TERM...Thomas
LONG TERM...JM/Thomas
AVIATION...EAJ/JLA/Thomas
MARINE...Hitchcock/JLAHazardous weather outlook, Feb 13, 3:12 PM EST, 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 312 PM EST Thu Feb 13 2020 NYZ001-002-010>014-020-021-142015- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Ontario- Cattaraugus-Allegany- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Lake effect snow developing through tonight will produce 1 to 3 inches of snow in the most persistent bands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air will build into the region Friday through Friday night with wind chills expected to drop to near 10F below zero at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-142015- Chautauqua-Southern Erie- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Lake effect snow developing into tonight will produce an additional 2 to 4 inches of snow by Friday morning, greatest across the Chautauqua Ridge. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air will then build into the region Friday through Friday night with wind chills expected to drop to near 10F below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-142015- Monroe-Wayne- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Lake effect snow developing tonight will produce 2 to 4 inches of snow in the most persistent bands, especially to the east of Rochester into Wayne county. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air will build into the region Friday through Friday night with wind chills expected to drop below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-142015- Northern Cayuga-Oswego- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Lake effect snow developing through tonight will produce an additional 1 to 3 inches of snow by Friday morning in the most persistent bands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very cold air will build into the region Friday through Friday night with wind chills expected to drop below zero. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-142015- Jefferson-Lewis- 312 PM EST Thu Feb 13 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-142015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-142015- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 312 PM EST Thu Feb 13 2020 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Local storm report, Feb 13, 9:28 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
928 AM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW MOUNT MORRIS 2W 42.73N 77.91W
02/13/2020 M4.2 INCH LIVINGSTON NY CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF2000461
JAMThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 2:22 PM EST | Wind Chill Advisory | BUF | Jefferson, Lewis | 20 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.